Michigan, 2012

High Wind in Michigan, October 29 to 30, 2012

October 29 to 30, 2012 · NWS DTX · 3 events in 3 counties and zones

The remnants of Hurricane Sandy caused strong northerly winds over southeast Michigan, gusting between 55 and 65 mph over the Thumb Region with isolated 70 mph along the shoreline. Numerous trees and power lines were downed in the Thumb region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

The remnants of Hurricane Sandy caused strong northerly winds over southeast Michigan, gusting between 55 and 65 mph over the Thumb Region with isolated 70 mph along the shoreline. Numerous trees and power lines were downed in the Thumb region. Some minor beach erosion was reported as well. Northerly wind gusts of 45 to 50 mph lead to some isolated downed trees and tree limbs over the rest of southeast Michigan due to the unusual wind direction which affected weaker tree structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Oct 29, 6:33 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Oct 29, 6:33 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
733 PM EDT MON OCT 29 2012

.AVIATION...

//DISCUSSION...

THE WIND EVENT ASSOCIATED WITH SANDY WILL CONTINUE TO RAMP UP DURING
THE EVENING AND PEAK OVERNIGHT WITH GUSTS OF 40 TO 45 KNOTS. THE
BOUNDARY LAYER WILL REMAIN WELL MIXED OVERALL WHICH WILL ALLOW
STRONG WIND GUSTS TO PERSIST, ALTHOUGH INTERVALS OF BOUNDARY LAYER
STABILIZATION ARE POSSIBLE AS THE RAIN INCREASES WHICH COULD TAKE
THE EDGE OFF THE GUSTS AT TIMES. AVIATION INTERESTS SHOULD NOT LET
THE GUARD DOWN UNTIL LATER TUESDAY, BUT EVEN BY THEN GUSTS ARE
EXPECTED TO REMAIN NEAR 30 KNOTS.

WHILE THE WIND WILL BE THE MAIN STORY IN THE FORECAST, THE STEADY
RAIN AND LOWERING CEILING WILL ONLY ACT TO MAKE CONDITIONS THAT MUCH
MORE DIFFICULT DURING THE PERIOD. ANY REMAINING VFR CONDITIONS
DURING THE EVENING WILL GIVE WAY TO MVFR OVERNIGHT AND THEN IFR
TUESDAY AFTERNOON AS THE SURFACE LOW GETS CLOSER AND SUPPORTS DEEP
CYCLONIC FLOW WITH PLENTIFUL MOISTURE IN THE BOUNDARY LAYER.

FOR DTW... NORTH WIND GUSTS WILL PEAK AROUND 40 KNOTS DURING THE
OVERNIGHT HOURS WITH THE DIRECTION REMAINING A FIRM 340 DEGREES.
THE CONSISTENCY IN DIRECTION IS NOT UNCOMMON IN SUCH A LARGE
SYSTEM. THE 40 KNOT GUSTS WILL EXCEED CROSS WIND THRESHOLDS DURING
THE NIGHT AND WILL AT LEAST CHALLENGE THE THRESHOLD THROUGH MID
AFTERNOON TUESDAY. AS THE WIND COMES DOWN FROM THE PEAK LATER
TUESDAY, EXPECT IFR CONDITIONS TO SETTLE IN AS THE SURFACE LOW
MOVES CLOSER TO THE REGION FROM THE ATLANTIC COAST.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE IN CEILINGS BELOW 5000 FEET THROUGH THE FORECAST
PERIOD.

* HIGH CONFIDENCE THAT WIND GUSTS WILL EXCEED CROSSWIND THRESHOLDS
TONIGHT THROUGH MID AFTERNOON TUESDAY.

&&

.PREV DISCUSSION...ISSUED 311 PM EDT MON OCT 29 2012

SHORT TERM...TONIGHT

TODAY'S WATER VAPOR LOOP SHOWS THAT THE LONG ADVERTISED INTERACTION
BETWEEN AN ATLANTIC HURRICANE AND AN AMPLIFYING NORTHERN STREAM
SHEAR MAX IS UNDERWAY THIS AFTERNOON AS THE EFFECTS OF THIS
CIRCULATION HAVE CLEARLY BEGUN TO SPREAD WESTWARD ACROSS THE
NORTHEAST UNITED STATES. THE CYCLONE'S LARGE WIND FIELD CAN BE
ATTRIBUTED TO THIS PHASING, WHICH HAS RESULTED IN WIDESPREAD
SUSTAINED WIND GUSTS AROUND 20 KNOTS SO FAR THIS AFTERNOON WITH A
FEW GUSTS AS HIGH AS 30 KNOTS. ISOLATED FAVORED LOCATIONS SUCH AS
MTC AND BAX HAVE SEEN NOTABLY STRONGER WINDS.

A HIGH-LATITUDE SHORTWAVE TROUGH LIFTING TOWARD HUDSON BAY IS
HELPING TO AUGMENT THE 160-KT JET RESPONSE THAT IS POSITIONED TO OUR
NORTH. AS THE NEWLY CONSOLIDATED ATLANTIC LOW MOVES INLAND AND THIS
JET LIFTS FURTHER NORTH, MODERATELY STRONG RIGHT ENTRANCE DYNAMICS
AND ASSOCIATED DEEP LAYER FRONTOGENESIS WILL BACK INTO THE REGION
OVERNIGHT. THE 12Z MODEL PROGS LOOK REASONABLE IN THEIR DEPICTION OF
THIS DEEP LAYER RESPONSE FORCING A REGION OF STEADIER PRECIPITATION
AS WELL AS A MAXIMUM IN THE SURFACE PRESSURE GRADIENT FIELD INTO THE
AREA BETWEEN 03Z AND 12Z. IT IS DURING THIS TIME THAT SOUTHEAST
MICHIGAN CAN EXPECT THE HIGHEST PROBABILITY FOR BOTH RAINFALL AND
THE BEST COVERAGE OF WIND GUSTS SOLIDLY WITHIN WIND ADVISORY RANGE.
GIVEN THE STRENGTH OF THE WIND FIELD, IT IS CERTAINLY NOT OUT OF THE
QUESTION THAT A FEW GUSTS REACH 40+ KNOTS ACROSS THE EASTERN HALF OF
THE CWA TONIGHT. HOWEVER, THE LONG-STANDING CONCERN REGARDING THE
STABILIZING EFFECTS OF APPROACHING PRECIP REMAINS UNCHANGED AS
BOUNDARY LAYER LAPSE RATES ARE DESTINED TO BECOME INCREASINGLY MOIST
ADIABATIC WITH TIME. THUS, WHILE A CHANCE FOR A FEW HIGHER END WIND
GUSTS REMAINS ON THE TABLE, IT IS NOTHING CERTAIN.

FOR THIS REASON, THE WIND ADVISORY IS DETERMINED TO BE IN GOOD SHAPE
WITH NO JUSTIFICATION FOR CHANGE AT THIS TIME. LIKEWISE, STRONG
NORTH WINDS STREAMING OFF OF LAKE HURON STILL OFFER STRONG SUPPORT
FOR THE GOING HIGH WIND WARNING ALONG THE THUMB WHERE GUSTS AS HIGH
AS 60 MPH WILL BE POSSIBLE. IN ADDITION, THE PROLONGED DURATION OF
STRONG NORTHERLY WINDS ACROSS LAKE HURON HAS WARRANTED THE ISSUANCE
OF A LAKESHORE FLOOD ADVISORY FOR ALL COUNTIES THAT BORDER THE LAKE
SINCE WATER WILL BE PILING UP ALONG THE COAST WELL INTO TOMORROW. WHILE,
SOME FLOODING OF BUILDINGS AND ROADS IS POSSIBLE HERE IN ADDITION TO
MINOR EROSION, THERE REMAINS UNCERTAINTY WITH REGARD TO THE EXTENT
OF IMPACTS GIVEN THAT SUCH AN EVENT HAS NOT OCCURRED WHILE LAKE
HURON WAS NEAR RECORD LOW WATER LEVELS AS IT IS NOW. NONETHELESS,
PLAYED THE "SAFE" CARD HERE SINCE SOME DEGREE OF LAKESHORE FLOODING,
EVEN IF MINOR, IS A NEAR CERTAINTY.

AS NOTED IN PRIOR DISCUSSIONS, A PERIOD OF SNOWFALL OR RAIN/SNOW MIX
IS POSSIBLE TONIGHT DUE TO WET BULB EFFECTS, MAINLY DURING THE
INITIAL ONSET OF PRECIPITATION BETWEEN 03Z-06Z. WOULD NOT EXPECT
MOST LOCATIONS TO EVEN SEE A DUSTING, THOUGH IT IS A POSSIBILITY FOR
SOME LOCATIONS BEFORE THE TRANSITION TO RAIN QUICKLY MELTS IT AWAY.
OVERNIGHT LOWS WILL FALL INTO THE 30S, WITH WIND CHILLS IN THE 20S.
MARINE MODIFIED AIR OVER THE THUMB WILL SUPPORT LOWS NEAR 40 THERE.

LONG TERM... TUESDAY THROUGH SUNDAY

THE AGGRESSIVE FILLING/WEAKENING OF THE REMNANT CIRCULATION CENTER
OF SANDY WILL BE WELL UNDERWAY BY EARLY TUESDAY...AS THE
INCREASINGLY STACKED LOW PRESSURE SYSTEM SETTLES NORTHWARD INTO
WESTERN PENNSYLVANIA.  LATEST MODEL GUIDANCE CONTINUE TO INDICATE A
NEARLY 30 MB 24-HR PRESSURE RISE BETWEEN LATE TONIGHT AND TUESDAY
NIGHT.  THIS STRONG MASS ADJUSTMENT WILL SUSTAIN THE EXPANSIVE TIGHT
PRESSURE GRADIENT FIELD LOCKED IN ACROSS THE GREAT LAKES ON
TUESDAY.  THIS TRANSLATES INTO AN IMPRESSIVE WIND FIELD JUST OFF THE
SURFACE...ESPECIALLY EARLY IN THE DAY...WITH 950-900 MB WINDS STILL
RESIDING IN THE 40-50 KNOT RANGE.  THE MIXING COMPONENT IS NOT
IDEAL...GIVEN SOME DEGREE OF 900-700 MB WARMING AND A CORRESPONDING
REDUCTION IN MIXING HEIGHTS BELOW THIS LEVEL.  HOWEVER A SMALL
ELEMENT OF ISALLOBARIC FORCING WILL EXIST DURING THE MORNING AS THE
AREA ALIGNS ON THE WESTERN EDGE OF THE SUBSTANTIAL PRESSURE
ADJUSTMENT OCCURRING TO THE EAST.  THE EASTERN THUMB COUNTIES WILL
ALSO CONTINUE TO RECEIVE A STRONG LAKE HURON ENHANCED WIND
CONTRIBUTION WITH THE STREAMLINES WORKING DOWN THE LONG FETCH.
THIS ALL POINTS TO A WINDY DAY...AND APPROPRIATE WIND WARNING/
ADVISORY HEADLINES REMAIN IN PLACE TO ADDRESS THIS ISSUE.

STEADY INFLUX OF ATLANTIC MOISTURE WRAPPING AROUND THE EXTENSIVE
CYCLONIC CIRCULATION WILL CONTINUE TO SHIFT ACROSS SOUTHEAST
MICHIGAN TUESDAY AND TUESDAY NIGHT.  A PERIOD OF STRONGER ASCENT
WILL EMERGE EARLY TUESDAY AS AN AXIS OF FRONTOGENETIC FORCING
ANCHORS ON THE ENTRANCE REGION OF AN UPPER JET CORE.  IN
ADDITION...SMALLER POTENTIAL VORTICITY FILAMENTS SHEARING OUT OF THE
MAIN CIRCULATION WILL INTERMITTENTLY ENHANCE THE FORCING FIELD
THROUGH THIS PERIOD.  THIS WILL ALL TRANSLATE INTO WIDESPREAD SHOWER
DEVELOPMENT...WITH THE POTENTIAL FOR A PERIOD OF MODERATE RAINFALL
DURING THE DAY AS THE MESOSCALE FORCING CONSOLIDATES OVERHEAD.
BRIEF WINDOW FOR SOME WET SNOWFLAKES TO MIX IN ALONG THE HIGHWAY 23
CORRIDOR THROUGH MID MORNING GIVEN THE LOWER FREEZING HEIGHTS.  WITH
TEMPERATURES STRUGGLING TO CLIMB INTO THE LOWER 40S...LOOKING AT
QUITE THE RAW DAY.

THE WESTERN EXTENSION OF THE BROAD CIRCULATION WILL REMAIN IN PLACE
THROUGH WEDNESDAY AS THE ENTIRE SYSTEM LIFTS FROM WESTERN NEW YORK
INTO SOUTHEAST ONTARIO.  A DEEP LOW LEVEL MOIST LAYER WITH SUSTAINED
CONVERGENCE TIED TO THE ATTENDANT CYCLONIC FLOW WILL RESULT IN
SCATTERED/NUMEROUS SHOWER DEVELOPMENT AGAIN ON WEDNESDAY.  SUBTLE
LOW LEVEL COLD AIR ADVECTION AS THE FLOW DEEPENS OUT OF THE
NORTHWEST WILL CONTAIN THE TEMPERATURE RESPONSE...HIGHS AGAIN
PREDOMINATELY LOW TO MID 40S.

WHILE THE DEGREE OF ASCENT/CYCLONIC CURVATURE WILL GRADUALLY
DIMINISH AS THE CLOSED MID LEVEL SYSTEM EXITS TO THE NORTHEAST INTO
THURSDAY...LATEST MODEL SOUNDING DATA AND RH FIELDS SUGGEST AN
EXTENSIVE STRATUS DECK WILL REMAIN PREVALENT WITHIN A CONTINUED
DEEP/COLD NORTHWEST FLOW.  SUFFICIENT MOISTURE DEPTH WITH THE ADDED
DIURNAL COMPONENT AND THE CORRESPONDING GROWTH IN THE CONVECTIVE
LAYER AS LOW LEVEL LAPSE RATES STEEPEN MAY PROMOTE SOME ADDITIONAL
SHOWER ACTIVITY THROUGH PEAK HEATING.  LOW LEVEL THERMAL TROUGH
EMBEDDED OVER THE REGION WILL KEEP THE ADVECTIVE COMPONENT
NEUTRAL...CONFINING HIGH TEMPERATURE READINGS AGAIN IN THE 40S.

THIS MOISTURE MAY PLAGUE THE REGION INTO FRIDAY...DEPENDING ON HOW
QUICKLY UPPER HEIGHTS BEGIN TO BUILD AND THE WARMING UPSTREAM
THERMAL FIELD TRANSLATES EAST.  WEAK SHORTWAVE RIDGING WILL
EVENTUALLY LEAD TO A TEMPERED LOOKING WARMING TREND HEADING INTO
NEXT WEEKEND UNDER WEAK LOW LEVEL ANTICYCLONIC FLOW.  MOISTURE FROM
THE NEXT SYSTEM EJECTING OUT OF THE PLAINS MAY ENTER THE PICTURE BY
THE END OF THE WEEKEND.

MARINE...

NORTHERLY GALES ARE ONGOING ACROSS AREA WATERS WITH NO CHANGE IN
EXPECTATIONS FOR STORM FORCE GUSTS ACROSS MOST OF LAKE HURON THROUGH
TUESDAY. OBSERVATIONS AT FORT GRATIOT SUGGEST THAT GUSTS TO LOW-END
STORMS ARE ONGOING AND HAVE BEEN FOR SEVERAL HOURS. IN ADDITION...
LOCAL WAVE MODEL OUTPUT INDICATES THAT THE LONG DURATION OF STRONG
SUSTAINED WINDS OVER A NEARLY 200 MILE FETCH ACROSS CENTRAL LAKE
HURON WILL SUPPORT SIGNIFICANT WAVE HEIGHTS OF 20 TO 25 FEET OVER
THE OPEN WATERS SOUTH OF STURGEON POINT IN ADDITION ADDITION TO THE
EXPOSED NEARSHORE WATERS OF THE THUMB. A QUICK REFERENCE TO THE
BRETSCHNEIDER NOMOGRAM INCREASES CONFIDENCE IN THESE WAVE HEIGHTS.
WAVES WILL OCCASIONALLY REACH PEAKS OF 35 FEET OR MORE...ESPECIALLY
DURING TIMES OF CONSTRUCTIVE INTERFERENCE. HOWEVER...AN INCREASINGLY
CHAOTIC SEA STATE ARGUES FOR A GREATER FREQUENCY OF SLIGHTLY SHORTER
MAXIMUM WAVE HEIGHTS CLOSER TO 30 FEET...THOUGH THE POTENTIAL FOR
LARGER AND MUCH STEEPER WAVES WILL PERSIST INTO TUESDAY AFTERNOON.
IT IS WORTH EMPHASIZING THAT CONDITIONS WITHIN THE NEARSHORE ZONES
WILL VARY GREATLY DEPENDING ON THE DISTANCE FROM THE SHORELINE. ALL
STORM WARNINGS ARE STILL SCHEDULED TO EXPIRE ON TUESDAY AFTERNOON.
THE GALE WARNINGS FOR THE SHELTERED WATERS OF INNER SAGINAW
BAY...LAKE SAINT CLAIR...AND THE MICHIGAN WATERS OF LAKE ERIE WILL
FOLLOW SHORTLY THEREAFTER. THE ONLY CHANGE TO THE MARINE HEADLINES
WAS THE ADDITION OF A LOW WATER ADVISORY FOR WESTERN LAKE ERIE GIVEN
THE OFFSHORE COMPONENT TO THE NORTH-NORTHWEST WIND.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...HIGH WIND WARNING...MIZ049-MIZ055-MIZ063...UNTIL NOON TUESDAY.

     LAKESHORE FLOOD ADVISORY...MIZ048-MIZ049-MIZ054-MIZ055-
     MIZ063...UNTIL 8 PM TUESDAY.

     WIND ADVISORY...MIZ047-MIZ048-MIZ053-MIZ054-MIZ060-MIZ061-MIZ062-
     MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-MIZ083...UNTIL 5 PM
     TUESDAY.

LAKE HURON...
     GALE WARNING...LHZ361-LHZ422...UNTIL 8 PM TUESDAY.

     STORM WARNING...LHZ362-LHZ363-LHZ421-LHZ441-LHZ442-LHZ443-LHZ462-
     LHZ463-LHZ464...UNTIL NOON TUESDAY.

LAKE ST CLAIR...
     GALE WARNING...UNTIL 8 PM TUESDAY.

MI WATERS OF LAKE ERIE...
     GALE WARNING...UNTIL 8 PM TUESDAY.

     LOW WATER ADVISORY...UNTIL 11 AM TUESDAY.

&&

AVIATION.....BT
SHORT TERM...JVC
LONG TERM....MR
MARINE.......JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Oct 29, 2:31 PM EST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
331 PM EDT MON OCT 29 2012

MIZ049-055-063-300830-
HURON-SANILAC-ST. CLAIR-
331 PM EDT MON OCT 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS EASTERN THUMB REGION.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT. IN ADDITION...A LAKESHORE FLOOD
ADVISORY IS IN EFFECT FOR THE SHORELINE OF SOUTHERN LAKE HURON.
PLEASE SEE THE LATEST FORECASTS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WARNING RUNS THROUGH NOON TUESDAY.  A LAKESHORE FLOOD
ADVISORY WILL CONTINUE THROUGH TUESDAY EVENING. PLEASE SEE THE LATEST
FORECASTS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ047-048-053-054-060>062-068>070-075-076-082-083-300830-
MIDLAND-BAY-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON-
OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
331 PM EDT MON OCT 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST FORECASTS AND
STATEMENTS FOR DETAILS.

IN ADDITION...A LAKESHORE FLOOD ADVISORY IS IN EFFECT FOR THE
SAGINAW BAY SHORELINE IN BAY AND TUSCOLA COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WIND ADVISORY IS IN EFFECT THROUGH TUESDAY. PLEASE SEE THE LATEST
FORECASTS AND STATEMENTS FOR DETAILS.

A LAKESHORE FLOOD ADVISORY WILL CONTINUE THROUGH TUESDAY EVENING FOR
THE SAGINAW BAY SHORELINE IN BAY AND TUSCOLA COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-300830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
331 PM EDT MON OCT 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

GALE AND STORM WARNINGS ARE IN EFFECT. PLEASE SEE THE LATEST
FORECASTS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALE AND STORM WARNINGS ARE IN EFFECT INTO TUESDAY. PLEASE SEE THE
LATEST FORECASTS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Oct 29, 3:04 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
404 PM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST DETROIT                 42.38N 83.11W
10/29/2012  M43.00 MPH       WAYNE              MI   TRAINED SPOTTER

            ...MULTIPLE LONG DURATION WIND GUSTS 40-42 MPH IN A 15
            MIN PERIOD...

&&

DELLIOTT
Special weather statement, Oct 29, 7:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
818 PM EDT MON OCT 29 2012

MIZ049-055-063-300300-
HURON-SANILAC-ST. CLAIR-
INCLUDING THE CITIES OF...BAD AXE...SANDUSKY...PORT HURON
818 PM EDT MON OCT 29 2012

...A HIGH WIND WARNING REMAINS IN EFFECT THROUGH TONIGHT...

NORTH WIND IN THE 30 TO 40 MPH RANGE WILL CONTINUE TO GUST TO
NEAR 60 MPH DURING THE EVENING AND INTO THE OVERNIGHT HOURS. THE
STRONGEST WIND GUSTS WILL OCCUR NEAR SAGINAW BAY AND LAKE HURON
SHORELINES. THIS IS WHERE THE WIND WILL MOVE DIRECTLY OFF THE WATER
OR CONVERGE WITH THE EASTERN SHORELINE DOWN THE THUMB INTO PORT
HURON.

OBSERVATIONS REPORTED SEVERAL HOURS OF GUSTS IN THE 50 TO 60 MPH
RANGE DURING THE AFTERNOON AND EVENING MAINLY SOUTH OF HARBOR
BEACH. WIND GUSTS THIS STRONG CAN LEAD TO PROPERTY DAMAGE...MAKE
DRIVING DANGEROUS...AND CAUSE INJURY TO PERSONS OUTDOORS. OUTDOOR
ACTIVITY SHOULD BE AVOIDED TONIGHT.

BT
Special weather statement, Oct 29, 7:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
850 PM EDT MON OCT 29 2012

MIZ047-048-053-054-060>062-068>070-075-076-082-083-300400-
MIDLAND-BAY-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON-
OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...SAGINAW...CARO...
OWOSSO...FLINT...LAPEER...HOWELL...PONTIAC...WARREN...ANN ARBOR...
DETROIT...ADRIAN...MONROE
850 PM EDT MON OCT 29 2012

...A WIND ADVISORY REMAINS IN EFFECT THROUGH TONIGHT...

NORTH WIND GUSTS AROUND 45 MPH WILL BECOME MORE COMMON OVER THE
ENTIRE AREA AS THE EVENING PROGRESSES TOWARD MIDNIGHT. THE PEAK OF
THE WIND EVENT IS EXPECTED TO OCCUR DURING THE OVERNIGHT HOURS AS
HURRICANE SANDY MOVES INLAND FROM THE ATLANTIC COAST.

EVENING OBSERVATIONS REPORTED THE FIRST 45 MPH WIND GUSTS AT
OAKLAND PONTIAC AIRPORT AS OF 800 PM. AS GUSTS OF THIS MAGNITUDE
BECOME MORE COMMON DURING THE EVENING...MOTORISTS SHOULD EXPECT
DRIVING TO BECOME INCREASINGLY HAZARDOUS...ESPECIALLY ON EAST TO
WEST ROADS. MINOR TREE DAMAGE COULD ALSO OCCUR ALONG WITH
UNSECURED OBJECTS BEING BLOWN OUT OF PLACE AND POSSIBLY DAMAGING
PROPERTY.

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Huron

When
October 29, 8:00 PM EST to October 30, 10:00 AM EST
Where
Huron forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

High Wind, Sanilac

When
October 29, 8:00 PM EST to October 30, 10:00 AM EST
Where
Sanilac forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

High Wind, St. Clair

When
October 29, 8:00 PM EST to October 30, 10:00 AM EST
Where
St. Clair forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$10,000
Reported by
C-MAN Station
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418171, 418172, 418173.